Indian Journal of Dermatology
CASE REPORT
Year
: 2011  |  Volume : 56  |  Issue : 6  |  Page : 737--739

A case with postchemotherapy eruptive compound nevus


Selma Bakar Dertlioglu, Muharrem Bitiren, Demet Cicek 
 Department of Dermatology, Harran University Faculty of Medicine, Firat University Faculty of Medicine, Turkey

Correspondence Address:
Selma Bakar Dertlioglu
Department of Dermatology, Harran University Faculty of Medicine, TR63000, Sanliurfa
Turkey

Abstract

An 8-year-old male patient who had been diagnosed as acute lymphoblastic leukemia (ALL) 4 years ago and received 120 cures of chemotherapy presented at our clinic complaining of spots on his body 3 months after the end of chemotherapy. Anamnesis of the patient revealed that the lesions started 3 months after the last cure of chemotherapy on the abdomen and spread throughout the body. It was learnt that the number of spots increased very rapidly in a period of 2 months, and exceeded 100. A dermatological examination of the patient showed 142 hyperpigmented macules, the largest of which was 1 cm x 1 cm and the smallest was 0.2 cm x 0.2 cm in size, diffusely scattered to the skin and oral mucosa. When the biopsy material taken from the lesions was histopathologically examined, nest structures composed of nevus cells with oval nuclei and eosinophilic cytoplasm starting from the dermoepidermal junction and extending toward the lower epidermis were observed and found to be consistent with the compound nevus. We present this rare case who was diagnosed as «DQ»eruptive compound nevus«DQ» on the basis of clinical signs, ALL diagnosis, chemotherapy history and histopathologic evaluation.



How to cite this article:
Dertlioglu SB, Bitiren M, Cicek D. A case with postchemotherapy eruptive compound nevus.Indian J Dermatol 2011;56:737-739


How to cite this URL:
Dertlioglu SB, Bitiren M, Cicek D. A case with postchemotherapy eruptive compound nevus. Indian J Dermatol [serial online] 2011 [cited 2020 Sep 27 ];56:737-739
Available from: http://www.e-ijd.org/text.asp?2011/56/6/737/91842


Full Text

 Introduction



Eruptive nevus, which is associated with local cutaneous inflammation or immunosuppression, is defined as the development of eruptive pigmented lesions due to melanocytic growth factors secreted by the impaired immune pathway in genetically predisposed individuals. [1],[2],[3]

The literature contains case reports of eruptive nevus that accompany malignancies, toxic epidermal necrolysis and severe bullous diseases like erythema multiforme, which are associated with pregnancy and that develop after transplantation, in immune failure conditions and in association with chemotherapy. [4],[5],[6],[7],[8],[9] We present a case of postchemotherapy-eruptive compound nevus.

 Case Report



An 8-year-old male patient presented at our polyclinic due to brown spots that formed on his body. Anamnesis of the patient showed that he had been diagnosed with acute lymphoblastic leukemia 4 years ago, received 120 cures of chemotherapy and developed brown spots that started on the trunk and spread throughout his body 3 months after chemotherapy.

His dermatological examination revealed a total of 142 monomorphic brown macules, of which the largest was 1 cm × 1 cm and the smallest was 0.1 cm × 0.1 cm in size, and 13 were on the face, 48 on the trunk, 34 on the upper extremities, 21 on the lower extremities, 19 in the palmar area, five on the plantar area and two on the oral mucosa [Figure 1] and [Figure 2]. After obtaining the patient's written consent, the macules were photographed and biopsy samples were taken.{Figure 1}{Figure 2}

When the biopsy material taken from the lesion on the right femoral area of the patient was histopathologically examined, nest structures composed of nevus cells with oval nuclei and eosinophilic cytoplasm starting from the dermoepidermal junction and extending toward the lower dermis were observed and the material was positively stained with Melan-A [Figure 3]. The patient, who was diagnosed with post-CT "eruptive compound nevus" on the basis of detailed anamnesis, clinical evaluation and histopathologic examination, was scheduled for a 6-month regular dermatologic follow-up.{Figure 3}

 Discussion



Although the pathophysiology of eruptive benign nevi has not been clearly understood yet, there are three hypotheses on this topic. The first is that the immune process disrupted in the skin could contribute to the development of lesions in immune-compromised patients. The second hypothesis asserts that subclinical lesions might culminate in the nevi due to triggering factors such as chemotherapy and medical immunosuppression. Lastly, it has been claimed that the concerned lesions might be associated with drugs. [3],[4],[5],[6] The most widely accepted theory in this respect is that the intact immunological profile inhibits the proliferation of melanocytic lesions, but that immunosuppression and even a modification of T cells induces melanocyte-stimulating hormone (MSH), which is an endogenous growth factor for normal melanocytes, or melanoma growth stimulatory activity (MGSA). Impaired regulation of the MGSA gene results in elevated expression of the MGSA protein, which leads to melanocyte growth and development. That some areas like the palmoplantar area are more susceptible to melanocytic growth factor explains why lesions concentrate in these areas. [3],[4] The literature includes cases of eruptive nevus that resulted from the hyperplasia of melanocytes in the areas affected by severe bullous diseases like toxic epidermal necrolysis and erythema multiforme, which appeared as eruptive spitz nevus during pregnancy, occurring in cancer patients receiving chemotherapy and in AIDS patients as well as cases that developed following renal transplantation. [7],[8],[9],[10],[11] It was noted in the concerned reports that there was a strong correlation between the duration of immunosuppression and the number of nevi that developed, and it was stressed that the impaired immune pathway played a role in this process. [10],[11]

Although eruptive pigmented lesions are diffusely observed on the body, palmoplantar areas are more commonly involved. Sporadic nevi show a weaker preference for acral localizations. [2] Kong et al.[12] reported two cases of post-Sorafenib use eruptive melanocytic nevi; of these two, one had palmoplantar localization while the other was in a diffuse form. It was emphasized in the concerned report that Sorafenib caused these lesions by inhibiting human dendritic cell functions and, may be, immunomodulation too, but that it was not clear whether the development of melanocytic lesions was caused by Sorafenib use or the underlying immunosuppression. [12] In another case report that described a case who developed eruptive compound nevus as the preliminary sign of chronic myeloid leukemia, the development of eruptive compound nevus in the patient who had not yet received chemotherapy was attributed to the immunosuppression caused by leukemia. [4] A case who developed postchemotherapy multiple eruptive dysplastic nevus and melanoma in situ was reported in the literature, and it was emphasized that this condition could pose a risk for melanoma development. [10] In our case, eruptive compound nevus developed 3 months after chemotherapy. Our case had nevi in both the palmoplantar area and in the diffuse form; besides, as opposed to the cases reported in the literature, he had oral mucosal involvement.

In conclusion, it is recommended that patients should be regularly followed-up for the risk of developing eruptive melanocytic nevus, dysplastic nevus and melanoma in all immunosuppression situations.

References

1Bovenschen HJ, Tjioe M, Vermaat H, de Hoop D, Witteman BM, Janssens RW, et al. Induction of eruptive benign melanocytic naevi by immune suppressive agents, including biologicals. Br J Dermatol 2006;154:880-4.
2Autier P, Boniol M, Severi G, Giles G, Cattaruzza MS, Luther H, et al. The body site distribution of melanocytic naevi in 6-7 year old European children. Melanoma Res 2001;11:123-31.
3Woodhouse J, Maytin EV. Eruptive nevi of the palms and soles. J Am Acad Dermatol 2005;52:96-100.
4Richert S, Bloom EJ, Flynn K, Seraly MP. Widespread eruptive dermal and atypical melanocytic nevi in association with chronic myelocytic leukemia: Case report and review of the literature. J Am Acad Dermatol 1996;35:326-9.
5Alaibac M, Piaserico S, Rossi CR, Foletto M, Zacchello G, Carli P, et al. Eruptive melanocytic nevi in patients with renal allografts: Report of 10 cases with dermoscopic findings. J Am Acad Dermatol 2003;49:1020-2.
6Happle R, Koopman RJ. Acral nevi following chemotherapy. Hautarzt 1990;41:331 - 2.
7Soltani K, Bernstein JE, Lorincz AL. Eruptive nevocytic nevi following erythema multiforme. J Am Acad Dermatol 1979;1:503-5.
8Kopf AW, Grupper C, Baer RL, Mitchell JC. Eruptive nevocytic nevi after severe bullous disease. Arch Dermatol 1977;113:1080-4.
9Onsun N, Saraçoðlu S, Demirkesen C, Kural YB, Atilganoðlu U. Eruptive widespread Spitz nevi: Can pregnancy be a stimulating factor? J Am Acad Dermatol 1999;40:866-7.
10Reutter JC, Long EM, Morrell DS, Thomas NE, Groben PA. Eruptive post-chemotherapy in situ melanomas and dysplastic nevi. Pediatr Dermatol 2007;24:135-7.
11Piaserico S, Alaibac M, Fortina AB, Peserico A. Clinical and dermatoscopic fading of post-transplant eruptive melanocytic nevi after suspension of immunosuppressive therapy. J Am Acad Dermatol 2006;54:338-40.
12Kong HH, Sibaud V, Chanco Turner ML, Fojo T, Hornyak TJ, Chevreau C. Sorafenib-induced eruptive melanocytic lesions. Arch Dermatol 2008;144:820-2.